Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Wilmington, NC

August 27, 2000Florence County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 27, 2000, 5:07 PM EDT for Florence County, Marion County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2000, 5:07 PM EDT (21:07 UTC)
Expired
Aug 27, 2000, 6:00 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3497 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 272108
SVRILM
SCC041-067-272200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER KINGSBURG...OR ABOUT
  13 MILES EAST OF LAKE CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARION AT 520 PM EDT
   BRITTON NECK AT 525 PM EDT
   RAINS AT 530 PM EDT
   MULLINS AT 535 PM EDT
   NICHOLS AT 550 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
CRM
.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:03 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 27, 2:03 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
203 PM EDT SUN AUG 27 2000

LOW CENTER IS SPINNING OVER OHIO THIS AFTN AND WATER VAPOR TRENDS
SHOW IT DROPPING SE. MODELS AGREE IN BRINGING IT OFF THE CAROLINA
COAST MON NIGHT INTO TUE. ASSOCIATED SFC TROF WILL APPROACH THE
EASTERN CAROLINAS MON THEN STALL OVER THE CWA OR JUST OFFSHORE.
MODELS ARE MAXIMIZING LIFT OVER THE CWA TONIGHT AND PLAN ON CARRYING
LIKELY POPS. SEVERE TSTM WATCH JUST ISSUED SO WILL MENTION
POSSIBILITY OF SEVERE TSTMS FOR THE EVENING AS NEEDED.

NGM DRIES THE MID-LEVELS OUT RAPIDLY AFTER 06Z MON AND THIS APPEARS
REASONABLE LOOKING AT WATER VAPOR. DUE TO DISAGREEMENT IN MODELS
WITH THE EVOLUTION OF THIS SYSTEM...CONFIDENCE IS NOT THAT HIGH AS
FAR AS POPS MON INTO TUE. ATTM AM PLANNING TO MAINTAIN LOW CHANCE
POPS THROUGH TUE.

CWF...SW WINDS 10 KTS OR LESS AND SEAS 2-3 FT PER LATEST OBS.
NEITHER ETA OR NGM IS DOING A GREAT JOB WITH SFC FEATURES AT 18Z.
ETA APPEARS SLIGHTLY MORE IN LINE WITH REALITY AS NGM PG TOO STRONG
OVER THE WATERS. WILL LEAN TOWARDS ETA SOLUTION AND KEEP WINDS BELOW
SCA. EXPECT LIGHT/VRBL WINDS MON AFTN-NIGHT INVOF TROF...NE ON TUE.

PRELIM CCF:
ILM BB 072/089 070/087 072 33733
FLO BB 071/091 070/090 071 33733
MYR BB 073/087 071/086 072 33733

.ILM...NONE.

CRM

In the hours before

Local storm report, Aug 27, 4:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
439 PM EDT SUN AUG 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    FLORENCE                  SC   1.00 INCH HAIL
08/27/00   FLORENCE                       PUBLIC REPORT OF QUARTER
                                          SIZE HAIL ON I-95 AT I-20.

CRM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:06 PM EDTSevere Thunderstorm WarningILMFlorence39 min
Aug 27, 4:15 PM EDTSevere Thunderstorm WarningILMMarion30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.